Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 77, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 29, 2006, 3:29 PM EDT for Cayuga County, New York. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2006, 3:29 PM EDT (19:29 UTC)
- Expired
- Jul 29, 2006, 4:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Cayuga County, NY
The radar
The Ft Drum radar (KTYX), 100 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:45 PM EDT | TSTM WND DMG | Meridian, NY | TREES AND WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 2:47 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 291929
SVRBUF
NYC011-292015-
/O.NEW.KBUF.SV.W.0077.060729T1929Z-060729T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
329 PM EDT SAT JUL 29 2006
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAYUGA COUNTY IN CENTRAL NEW YORK
* UNTIL 415 PM EDT
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF CATO...OR ABOUT
11 MILES SOUTHWEST OF FULTON...AND MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MERIDIAN BY 335 PM EDT...
LAT...LON 4326 7666 4319 7668 4304 7666 4305 7650
4316 7653
$$
RSH2 follow-up statements
000
WWUS51 KBUF 291948
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EDT SAT JUL 29 2006
NYC011-292015-
/O.CON.KBUF.SV.W.0077.000000T0000Z-060729T2015Z/
CAYUGA NY-
347 PM EDT SAT JUL 29 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CAYUGA COUNTY...
AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS CROSSING I-90...MOVING SOUTHEAST
AT 25 MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WESTERN NEW YORK.
LAT...LON 4326 7666 4319 7668 4304 7666 4305 7650
4316 7653
$$
ZAFF000
WWUS51 KBUF 292010
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
410 PM EDT SAT JUL 29 2006
NYC011-292020-
/O.EXP.KBUF.SV.W.0077.000000T0000Z-060729T2015Z/
CAYUGA NY-
410 PM EDT SAT JUL 29 2006
...THE SEVERE THUNDERSTORM WARNING FOR CAYUGA COUNTY EXPIRES AT 415
PM EDT...
AT 410 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WESTERN NEW YORK.
LAT...LON 4326 7666 4319 7668 4304 7666 4305 7650
4316 7653
$$
ZAFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:01 AM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 29, 11:01 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1101 AM EDT SAT JUL 29 2006 .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGHOUT MUCH OF THE DAY TODAY AFTER LATE MORNING FOG AND LOW CLOUDS DISSIPATE FROM THE SOUTHERN TIER VALLEYS. NO MENTION OF SHWRS/TSTMS IN THE CURRENT TAFS BUT WILL MAINTAIN MENTION OF CB IN CLOUD GROUPS. WILL BE KEEPING AN EYE ON APPROACHING MCS OVER NRN MICH AND ANY ISOLATED SHWRS/TSTMS THAT MAY FIRE THIS AFTN IN THE STEAMY CONDITIONS...ANY OF WHICH WOULD BRIEFLY RESULT IN MVFR CIGS/VSBYS. && .PREV DISCUSSION... /ISSUED 952 AM EDT SAT JUL 29 2006/ UPDATE... JUST SOME MINOR GRID CHANGES TO REFRESH WHAT IS CURRENTLY GOING ON. RAISED POPS A LITTLE EARLIER OVER JEFFERSON AND LEWIS COUNTIES TO REFLECT THE ECHOES APPROACHING KINGSTON. LATEST BUFFALO SOUNDING INDICATES MAYBE A BIT WARMER THAN WHAT WE HAVE IN FOR MAX TEMPS BUT ONCE WE REACH THE CONVECTIVE TEMPERATURE OF 84 WE WILL PROBABLY GET ENOUGH CLOUD COVER TO PUT A LID ON MUCH FURTHER RISES. PREV DISCUSSION... /ISSUED 333 AM EDT SAT JUL 29 2006/ SHORT TERM /TODAY THROUGH MONDAY/... ON THE SYNOPTIC SCALE...THE SHORT TERM PERIOD WILL FEATURE A WEAK COOL FRONT PUSHING SOUTHEAST INTO THE AREA TODAY...THEN WASHING OUT AND DISSIPATING JUST TO OUR SOUTH TONIGHT. AFTER THAT...THE LARGE UPPER RIDGE CURRENTLY OVER THE PLAINS WILL GRADUALLY BUILD EAST INTO THE LOWER OHIO VALLEY SUNDAY THROUGH MONDAY. THE POSITIONING OF THE UPPER RIDGE WILL RESULT IN A CONTINUED NORTHWEST FLOW ALOFT THROUGHOUT THE PERIOD...SUBJECTING US TO THE THREAT OF MCS ACTIVITY FROM TIME TO TIME AS A COUPLE OF IMPULSES WORK SOUTHEAST IN THE UPPER FLOW. THE FIRST OF THESE FEATURES WILL LIKELY AFFECT US THIS AFTERNOON AND EVENING AS THE AFOREMENTIONED COOL FRONT ATTEMPTS TO WORK INTO THE AREA FROM THE NORTHWEST. MODELS ARE IN REASONABLY GOOD AGREEMENT ON TAKING THE CONVECTION CURRENTLY OVER THE MICHIGAN STRAITS SOUTHEAST INTO SOUTHERN ONTARIO THIS MORNING...THEN ON INTO WESTERN AND CENTRAL NEW YORK RIGHT DURING THE TIME OF PRIME AFTERNOON HEATING...WHEN SBCAPES WILL LIKELY BE IN THE 1500-2000 J/KG RANGE OWING TO OUR VERY WARM AND HUMID AIRMASS. LAKE BREEZE BOUNDARIES WILL ALSO LIKELY BE COMING INTO PLAY AT THAT PARTICULAR TIME...PROVIDING ADDITIONAL CONVERGENCE/UPLIFT BOTH ON THEIR OWN AND THROUGH INTERACTIONS WITH THE APPROACHING CONVECTION FROM THE NORTHWEST. FACED WITH THESE FACTORS AND THE FACT THAT WE HAVE A NORTHWEST FLOW ALOFT (WHICH MAKES DEPENDING UPON LAKE SHADOWS TO PROTECT KBUF/KART A RISKY BUSINESS)...I REALLY HAVE NO CHOICE BUT TO BROADBRUSH MID-RANGE CHANCE POPS EVERYWHERE FOR THIS AFTERNOON AND EARLY EVENING. SEVERE PARAMETERS LOOK MARGINAL AT THIS TIME...BUT THE DAY SHIFT WILL CERTAINLY HAVE TO KEEP AN EYE ON THINGS GIVEN THE HIGH DEGREE OF INSTABILITY EXPECTED...AND THE NORTHWEST FLOW ALOFT. OF GREATER CONCERN MIGHT BE THE THREAT OF HEAVY RAINFALL IN ANY TRAINING STORMS...PARTICULARLY IN THOSE AREAS HARD HIT YESTERDAY AS PRECIPITABLE WATER VALUES WILL STILL BE VERY HIGH (1.75-2.00) AND THUS SUPPORTIVE OF TORRENTIAL DOWNPOURS. WITH THE WEAK FRONTAL BOUNDARY REMAINING IN THE VICINITY AS IT GRADUALLY DISSIPATES TONIGHT AND SUNDAY...WILL BE KEEPING A LOW THREAT OF -SHRA/-TSRA IN PLAY AS HISTORY HAS SHOWN THAT IT DOESNT TAKE MUCH OF A BOUNDARY TO SET OFF CONVECTION IN THIS AIRMASS. WITH SOMEWHAT DRIER AIR WORKING ACROSS AREAS EAST OF LAKE ONTARIO SUNDAY...EXPECT THAT ANY PRECIP THREAT SHOULD LARGELY BE CONFINED TO AREAS SOUTH OF LAKE ONTARIO. AFTER WHAT SHOULD BE A RELATIVELY DRY/QUIET NIGHT SUNDAY NIGHT...ANOTHER SHORTWAVE IMPULSE/MCS LOOKS LIKE IT WILL TAKE AIM ON THE REGION MONDAY...WITH ITS MAIN IMPACTS FURTHER EAST (ACROSS THE FINGER LAKES AND NORTH COUNTRY) OWING TO THE EASTWARD PROGRESSION OF THE UPPER RIDGE. THAT SAID...WILL AT LEAST HAVE CHANCE POPS IN EVERYWHERE JUST IN CASE...LOWEST ACROSS THE WEST AND HIGHEST EAST. IN TERMS OF TEMPERATURES...850 TEMPS OF +16 TO +18 C SHOULD ONCE AGAIN EASILY SUPPORT READINGS WELL INTO THE 80S BEFORE CONVECTION DEVELOPS THIS AFTERNOON. LOOKS A LITTLE COOLER SUNDAY AS TEMPERATURES DROP A COUPLE DEGREES ALOFT...BUT STILL PLENTY HUMID. MONDAY WILL BE THE HOTTEST OF THE THREE DAYS AS 850 READINGS CLIMB TO +18 TO +20C WITH THE BUILDING RIDGE...WITH WESTERN SECTIONS LIKELY SEEING HIGHS NEAR/SLIGHTLY ABOVE 90. LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... MONDAY NIGHT AND TUESDAY, STATIONARY FRONT JUST NORTH OF LAKE ONTARIO GRADUALLY SETTLES SOUTH TO LAKE ONTARIO AND JUST NORTH OF THE MOHAWK VALLEY. WILL CARRY CHANCE SHOWERS/TSTMS NORTH OF THE SOUTHERN TIER MONDAY NIGHT AND THEN CHANCE FROM THE FINGER LAKES NORHTEASTWARD ON TUESDAY, SLGT CHC IN THE GRIDS WEST OF THE GENESEE VALLEY. TUESDAY LOOKS HOT AND HUMID WITH TEMPS GETTING TO LOW 90S IN MANY AREAS. WEST TO EAST FRONTAL BOUNDARY SAGS A BIT FURTHER SOUTH TUESDAY NIGHT AND WEDNESDAY AND SETTLES ALONG NY/PA BORDER THURSDAY SO WILL HAVE TO CONTINUE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS PERIOD. THURSDAY NIGHT, HIGH FROM THE UPPER LAKES PUSHES FRONT FURTHER SOUTH WITH DRIER AIR AND COOLER TEMPS FOR FRIDAY. WILL KEEP CHC SHOWER/TSTM JUST FOR THE SOUTHERN TIER THURSDAY NIGHT WITH SLGT CHC IN GRIDS ELSEWHERE. FRIDAY LOOKS PARTLY CLOUDY WITH COMFORTABLE HUMIDITIES. AVIATION... CONDS WILL AT 06Z ARE PREDOMINANTLY VFR THOUGH AS SEEN ON 11-3.9 SATELLITE...AREAS OF FOG ARE DEVELOPING OVER THE NIAGARA FRONTIER .THE VALLEYS OF THE WRN SOUTHERN TIER AND ACROSS THE ERN LAKE ONTARIO REGION. THE FOG WILL RESULT IN LOWER CIGS/VSBYS THROUGH DAYBREAK BEFORE IT BURNS OFF. VFR CONDITIONS ARE THEN EXPECTED THROUGHOUT MUCH OF THE DAY TODAY. NO MENTION OF SHWRS/TSTMS IN THE CURRENT TAFS. WILL BE KEEPING AN EYE ON APPROACHING MCS (OVER NRN MICH AT 06Z) AND ANY ISOLATED SHWRS/TSTMS THAT MAY FIRE THIS AFTN IN THE STEAMY CONDITIONS...ANY OF WHICH WOULD BRIEFLY RESULT IN MVFR CIGS/VSBYS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && AVIATION...WCH UPDATE...SAGE PREVIOUS SHORT TERM...JJR PREVIOUS LONG TERM...JJP PREVIOUS AVIATION...LEVAN
Hazardous weather outlook, Jul 29, 4:12 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 412 AM EDT SAT JUL 29 2006 NYZ001>008-010>014-019>021-085-300815- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 412 AM EDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING AS A WEAK COOL FRONT MOVES INTO THE AREA. WHILE SEVERE THUNDERSTORMS CANNOT BE RULED OUT...AT THIS TIME IT APPEARS THEY WOULD LARGELY BE ISOLATED IN NATURE...WITH DAMAGING WINDS THE MAIN THREAT. OF MORE CONCERN IS THE POTENTIAL FOR HEAVY DOWNPOURS...WITH ANY STORM CAPABALE OF PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-300815- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 412 AM EDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF JJR
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:33 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 42 min |
| Jul 29, 2:35 PM EDT | Special Marine Warning | BUF | 25 min | |
| Jul 29, 2:51 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 39 min |
| Jul 29, 2:56 PM EDT | Flash Flood Watch | BUF | Cayuga, Jefferson, Lewis, Oswego, Wayne | 4 hr |
| Jul 29, 3:10 PM EDT | Special Marine Warning | BUF | 65 min | |
| Jul 29, 3:53 PM EDT | Special Marine Warning | BUF | 97 min | |
| Jul 29, 4:23 PM EDT | Severe Thunderstorm Warning | BUF | Orleans | 82 min |
| Jul 29, 4:40 PM EDT | Severe Thunderstorm Warning | BUF | Monroe | 80 min |
| Jul 29, 4:52 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jul 29, 5:00 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 60 min |
| Jul 29, 5:14 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Jul 29, 6:00 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 45 min |
| Jul 29, 6:07 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 53 min |
| Jul 29, 6:56 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 64 min |
| Jul 29, 7:00 PM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.